North Carolina, 2025

Lightning Strike in North Carolina, June 29, 2025

June 29, 2025 · NWS ILM · 1 event in 1 county or zone

A man was struck by lightning while boating on the Intracoastal Waterway on the Pender County coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A man was struck by lightning while boating on the Intracoastal Waterway on the Pender County coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 29, 8:55 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 29, 8:55 AM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
955 AM EDT Sun Jun 29 2025

.SYNOPSIS...
Temperatures will remain near to above normal through early next
week with only isolated showers and thunderstorms expected as
high pressure prevails. An approaching cold front will bring
increasing chances for more widespread thunderstorms along with
slightly cooler temperatures during the mid-week period. Conditions
will improve for Friday into the upcoming weekend.

&&

.UPDATE...
Forecast on track for another summertime day with highs into the
90s most places and localized diurnally driven convection this
afternoon.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-level Bermuda ridging will extend westward across the NC-SC
forecast area. This will provide a limit to convection across
the area due to associated subsidence. However, its strength is
not as pronounced like previous days. And, like previous days,
will have the inland Piedmont trof and the sea breeze as foci
for convection initiation. Overall, around 30 pops will be the
way to go, with areas away from the immediate coast the primary
locations under this convective threat. The convection will be
diurnally driven and occur from early afternoon midday thru
mid-evening. Will observe widespread 90-95 degree readings
except mid to upper 80s along the immediate coast. Widespread
low to mid 70s sfc dewpoints will result in Heat indices in the
100-103 degree range, not quite Heat Adv thresholds of 105.
Tonights lows in the mid 70s with upper 70s along the immediate
coast.

The high astronomical tides continue with the lower Cape Fear
River remaining under the gun for minor coastal flooding from
Wilmington southward, mainly during the overnight periods of Sun
and Mon nights.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday appears to be our last day of atypically scant convection
as the ridging at all levels hangs on just offshore. Mesoscale
boundaries will be lacking due to Sunday's quiet convective
coverage and the seabreeze will be hard pressed to push parcels
above the cap at 5kft. POPS again capped at 30 and tending to
avoid the beach due to a storm motion of 200 degrees.
Temperatures again to warm into the low to mid 90s away from the
coast.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The pattern starts to change on Tuesday as an upper trough and
cold front approach from the NW. Rain chances will be on the
rise, but there doesn't seem much that will temper the heat. The
front draws closer on Wednesday, a little slower than
previously forecast. More widespread clouds and convective
coverage could cap highs below 90. By Thursday the weakened
front will have pushed some of the deeper layer moisture
offshore but cyclonic curvature aloft and numerous outflows
still favor slightly elevated POPs, likely closer to the coast
more proximal to the deeper moisture. This front gets hard to
analyze on weather maps by Friday but the next one is
approaching already, perhaps near the NC/VA border. This front
actually manages to push through by Saturday for an actual
airmass change, at least by June standards.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
High confidence in VFR for the vast majority of the 06Z
TAF issuance period. Convection will be diurnally driven
once again with the sea breeze and inland sfc trof as areas to
observe initiation from this afternoon thru mid evening. At this
point, will continue to highlight inland terminals with 30prob
groups. Coastal terminals, the convection may be just far enough
inland to not include a prob30 at this time. Winds generally SW
around 5 kt early this morning, backing to the S at 10-15 kt at
the coastal terminals once the sea breeze develops and pushes
inland. Inland terminals will see the S winds later this aftn
and evening AOB 7 kt.

Extended Outlook...Brief MVFR/IFR conditions are possible
due to isolated/scattered afternoon/evening thunderstorms
through Mon. The potential for increasing flight restrictions
will occur midweek as a cold front drops to the area and
convection increases in coverage and intensity.

&&

.MARINE...
Through Tonight...Bermuda Sfc high pressure ridging will remain
south of the area waters resulting in a continued SW wind
direction. Inland Piedmont trof across the central Carolinas
will persist. The gradient between the 2 wx features will result
in wind speeds 10 to occasionally 15 kt. The exception will be
nearshore this aftn thru the evening where the sea breeze once
developed by midday will progress inland. In its wake, the
nearshore waters, within 10 nm of the coast, will observe S
winds around 15 kt with few gusts to 20 possible. Seas generally
around 3 ft and will be dominated by the persistent small SE
swell at 9 second periods with choppy white capped waves on top
this aftn and evening.

Sunday night through Thursday...A few fronts will approach
during the long term but the southwesterly component will
continue to dominate as the Bermuda High and Piedmont trough
remain the wind-makers. By Tuesday the fist front will be close
enough to increase wind speeds into the 15-20kt range, about a
category increase. This will bring the wind wave/swell combo up
to 4-5 ft especially over NC waters. The swell energy will still
be present out of the SE or ESE but have much less presence
than the shorter period wind waves.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...MBB
UPDATE...RGZ
NEAR TERM...DCH
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...DCH
MARINE...DCH/MBB
Hazardous weather outlook, Jun 29, 3:13 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
413 AM EDT Sun Jun 29 2025

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-300815-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
413 AM EDT Sun Jun 29 2025

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-300815-
Inland New Hanover-
413 AM EDT Sun Jun 29 2025

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor coastal flooding is likely along the Cape Fear River during
Sunday and Monday nights high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-300815-
Coastal Pender-Coastal New Hanover-Coastal Horry-
413 AM EDT Sun Jun 29 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Enhanced rip current threats likely during the upcoming
work-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-300815-
Coastal Georgetown-
413 AM EDT Sun Jun 29 2025

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Enhanced rip current threats possible during the
upcoming work-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-300815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
413 AM EDT Sun Jun 29 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-300815-
Coastal Brunswick-
413 AM EDT Sun Jun 29 2025

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 29, 12:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
109 PM EDT Sun Jun 29 2025

SCZ055-056-291800-
Coastal Georgetown SC-Inland Georgetown SC-
109 PM EDT Sun Jun 29 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GEORGETOWN COUNTY
THROUGH 200 PM EDT...

At 109 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sampit, or 8 miles west of Georgetown, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Georgetown, Sampit, Lambert, Graves, Oatland, and Georgetown Memorial
Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3322 7946 3324 7946 3323 7947 3324 7947
      3324 7948 3325 7948 3324 7949 3325 7953
      3327 7955 3326 7956 3327 7956 3328 7961
      3329 7962 3357 7940 3347 7919 3320 7942
TIME...MOT...LOC 1709Z 236DEG 8KT 3340 7943

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA

The radar

The Wilmington radar (KLTX), 74 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pender

When
June 29, 12:30 PM EST
Where
Pender County, 2.67 mi ESE of Scotts Hill
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.310, -77.730

A man who was struck by lightning on June 29 while boating on the Intracoastal Waterway succumbed to his injuries and died on July 10.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pender2025-07-1053MaleBoatingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262993.